Which problem to treat first? Vent

Discussion in 'General Parenting' started by nvts, Apr 7, 2008.

  1. nvts

    nvts Active Member

    Hi! I know I've been among the missing for the last few weeks, so if no one wants to talk to me for being a flat leaver, I understand!

    difficult child 1 has been on a tear for the last month or so and we've been hurtling downhill trying to keep up.

    Latest medications: 54 mgs. Concerta, took him off the Strattera, and now 2 mgs. of Abilify (started on Saturday - I'm a nervous wreck!).

    He's been suspended off the bus twice for threats (gonna get a gun and kill, well, anyone) and language. Since Sept. he's been riding the bus with his brother to a different school and then dropped off at his. They tried this last year and it was a nightmare. To date, I've only been able to get his pm run changed, and they're dragging their feet on the am run. In the meantime, he has a 1 hour time limit on his IEP and he's on the bus 1.5 hours each way!

    I'm a type 1 diabetic, so putting him on the Abilify was a drastic measure (some kids with a family history can develop diabetes - side effect). My husband didn't want to give it to him until we sat down with the school as well as the therapuetic side. Once they got him to see that difficult child 1 HAS to be "sad" 24/7, he finally bought into trying the medications. When we sat difficult child 1 down and talked to him to let him know that we were going to try it, so that we could "lenghtn" the fuse that runs to the explosives that make him blow up before he can make a better choice. The medications would let him work toward being a happy child again.

    He got tears in his eyes and asked to leave the room. I told him that he had to stay and let us know what was wrong. He looked me right in the eye and said "you mean once there was a time when I was a happy child?"

    I feel like such a toad.

    Thanks for letting me vent.

    Is there anything I should be on the look-out for regarding the combo of medications?

    I want to crawl under a rock...

  2. smallworld

    smallworld Moderator

    Beth, sorry things have been so rough.

    Have you asked the psychiatrist whether Concerta could be responsible for some of difficult child 1's issues? Have you ever given him a medication vacation to see how it does off of it? Concerta can exacerbate pre-existing anxiety and cause depression over time. My own son was on Concerta for 1.5 years and became increasingly moody on it. He begged us to take him off of it.

    Just a thought . . .
  3. Christy

    Christy New Member

    Your difficult child's behavior problemns seem to go beyond ADHD and it is possible that the Concerta is causing aggressive behavior in your child. You may want to discuss this with the psychiatrist. My son is very adhd but also bi-polar and cannot tolerate stimulate medications at all. In fact, we recently tried to start him on Strattera which is not a typical stimulent and now think that it has contibuted to very violent mood swings that landed him is a psychiatric hospital.

    I understand your fear about abilify. Being diabetic, you have access to a glucose monitor and can check your difficult child's blood glucose from time to time. I did this with my son (as I am also diabetic but he's adopted so no bio-predispositon). He was on Abilify at one time and his levels were never elevated but it is a concern.

    Also, while it is sad that your son is feeling this way, it was very appropriate for him to ask to leave the meeting rather than have an outburst.

    Best wishes to your you, your difficult child and your family.
  4. Star*

    Star* call 911........call 911

    (Lifts rock)

    Coaxes woman who disguised herself as a toad out to the sunshine)

    Then holds her up, looks her square in the eyes and shouts.....

    LEAVER, LEAVER.....LEaaaaaaaaVER! LEAVER, LEAVER, LEEeeeeeeAver!

    Okay now that that is out of the way -

    (1,000,000) hugs......and now that that is out of the way

    (passes tissue) .......and I think we're ready.


    YOU are loved -
  5. nvts

    nvts Active Member

    Hey Star! Thanks for all the hugs and gift certificates! But as a toad, I would probably fare better with....CRICKETS!!!!

    Smallworld and Christy: thanks so much for the advise about Concerta! He's not simply ADHD, he's also got Aspergers Syndrome, which (in the neuropsychologist's words) manifesting as ADHD and ODD with a read/write disability on top of it. The psychiatrist just added PTSD after more and more came out about a preschool administrator using difficult child 1's hands to punch himself. His therapist is now adding a mood disorder if he continues on his current path.

    I'll ask the psychiatrist about the Concerta exascerbating things. I don't care if he's hyper, I care if he's aggressive rather than happy! You guys may have truly hit a nail on the head!

    I swear, these "professionals" are making him the "alphabet soup" of diagnosis'!

  6. Hound dog

    Hound dog Nana's are Beautiful


    Sending tons of ((((hugs)))) your way.

    That broke my heart just as it did when Nichole said it to me a few years back. I hope the abilify works for him as it did for her. I'd also ask about the concerta. I chose not to medicate Travis after our first try was such a violent disaster. (agression X's a million)

  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Since you have gotten almost every diagnosis. available for this poor kid, my guess about what is wrong with him as they don't know and are trying medications randomly, hoping that one of them works. If he hasn't had a neuropsychologist evaluation, I'd try that. in my opinion it's confusing to have a laundry list of diagnosis. If it's possible, it's best to see what is the main thing causing the problems and treat it. I agree that it's probably not ADHD. If he gets aggressive on it, I wouldn't go with ADHD medications. There are worse things than not focusing in school without medication (a child can have accomodations). Hypernnes doesn't mean automatic ADHD. Autistic/Aspergers kids and bipolar kids are also ungodly hyper, but, especially with mood disordered kids, ADHD medications can actually make them worse.
  8. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I'm sorry difficult child is struggling so much right now. Sending some gentle hugs and prayers your way.